Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 92, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 14, 2020, 3:18 PM EDT for Defiance County, Williams County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2020, 3:18 PM EDT (19:18 UTC)
- Expired
- Aug 14, 2020, 3:42 PM EDT
- In force
- 24 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Defiance County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
623
WUUS53 KIWX 141918
SVRIWX
OHC039-171-142000-
/O.NEW.KIWX.SV.W.0092.200814T1918Z-200814T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
318 PM EDT Fri Aug 14 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
North central Defiance County in northwestern Ohio...
Southwestern Williams County in northwestern Ohio...
* Until 400 PM EDT.
* At 318 PM EDT, a severe thunderstorm was located over Bryan, moving
northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bryan, Montpelier, Edgerton, Edgerton In Williams County,
Blakeslee, Hallock, Williams Center and Melbern.
This includes Interstate 80 in Ohio near mile marker 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4137 8459 4145 8480 4149 8480 4163 8463
4143 8447
TIME...MOT...LOC 1918Z 129DEG 10KT 4144 8459
HAIL...1.00IN
WIND...60MPH
$$
FISHER1 follow-up statement
828
WWUS53 KIWX 141942
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
342 PM EDT Fri Aug 14 2020
OHC039-171-141952-
/O.CAN.KIWX.SV.W.0092.000000T0000Z-200814T2000Z/
Defiance OH-Williams OH-
342 PM EDT Fri Aug 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DEFIANCE AND
SOUTHWESTERN WILLIAMS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Northern Indiana.
LAT...LON 4137 8459 4145 8480 4149 8480 4163 8463
4143 8447
TIME...MOT...LOC 1938Z 129DEG 10KT 4148 8466
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:01 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 14, 1:01 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 101 PM EDT Fri Aug 14 2020 .SYNOPSIS... Issued at 356 AM EDT Fri Aug 14 2020 Scattered showers and thunderstorms are possible at times from this afternoon through Sunday. The best chances most periods will be over northwest Ohio into northeast Indiana and into far southern Lower Michigan. Highs will be around 80 to near 85 each day through this weekend with lows from 60 to 65. Somewhat cooler, less humid and dry conditions will follow Monday and Tuesday. && .SHORT TERM...(Today through Sunday) Issued at 356 AM EDT Fri Aug 14 2020 An upper low was over southern Illinois early this morning. This system will drift northeast and should spread scattered showers and storms north of the low into the forecast area with the highest chances for activity over northeast Indiana and northwest Ohio into far southern Lower Michigan. Some concern for cold air funnels given some funnel activity near the low over Illinois yesterday; however, it looks like the mid level cold pool should stay south of the area near the proximity of the low which is supported by the GFS 700 mb thermal forecast. The activity should be highly diurnal and should be focused between mid afternoon into mid evening. D-CAPE values could reach 1600 J/Kg or higher indicating gusty winds are possible, although the overall flow today should remain weak. Have made some adjusted to the coverage of the showers and storms given the latest high res WPC models. It looks like there is a better chance for stronger storms Saturday given the approach of a weak trof along with some upper level support. The Storm Prediction Center has highlighted this concern with a marginal severe storm risk that was expanded in coverage Saturday. A new day 3 marginal risk was added for northwest Ohio Sunday with this system still in the area. && .LONG TERM...(Sunday night through Thursday) Issued at 356 AM EDT Fri Aug 14 2020 A large upper level ridge over western North America will amplify north across northwest Canada and cause a strong northwest flow to develop downstream reaching the Upper Midwest. Somewhat cooler and drier air will spread over the forecast area early this coming week. For this package, have dry weather Sunday night through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1232 PM EDT Fri Aug 14 2020 VFR conditions to start off the 18z TAF cycle. There are two main aviation concerns with this issuance: isolated convection this afternoon and morning fog. CAMs continue to show isolated convection developing around 18z across NW OH and far NE Indiana. Given weak steering flow, storm movement will likely be tied more to outflow development. This will delay any convection from drifting into the KFWA terminal until approximately 21z. Have inserted a tempo group to cover this potential and ended the risk around 00z given the diurnal nature of storms today. Outflows from storms could result in gusts around 30kt, but there is uncertainty when/if these outflows will move across the terminal. KSBN looks to be to far removed from weak upper support for convection to develop so have continued to leave mention out for this issuance. Any convection that forms will dissipate around sunset. Most of the overnight hours should be VFR, until roughly 09z when surface temperatures begin to reach the crossover temperature. This suggest that fog could develop overnight. Have trended visby downwards with this issuance, but should the terminals experience rainfall this evening then the added surface moisture could warrant further reductions. Fog that does develop should dissipate around 14z as low level mixing increases. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Skipper SHORT TERM...Skipper LONG TERM...Skipper AVIATION...CM Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 14, 5:01 AM EDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 501 AM EDT Fri Aug 14 2020 INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001- 002-004-005-015-016-024-025-150915- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 501 AM EDT Fri Aug 14 2020 /401 AM CDT Fri Aug 14 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan, northwest Ohio and the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Thunderstorms are possible this afternoon and this evening. The storms are not expected to become severe; however, gusty winds are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible Saturday through Sunday. Some storms may produce strong gusty winds. There is a moderate swim risk for dangerous swimming conditions along the southeast shore of Lake Michigan Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 14, 2:53 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Northern Indiana 253 PM EDT Fri Aug 14 2020 OHZ016-025-141930- Allen-Putnam- 253 PM EDT Fri Aug 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM AND NORTHEASTERN ALLEN COUNTIES... At 251 PM EDT, an area of thunderstorms was located over Bluffton, moving northwest at 5 mph. While local wind gusts to 40 mph are possible with these storms, the greater threat will be very heavy rainfall due to the slow movement. Rainfall rates over an inch per hour can be expected. Locations impacted include... Bluffton, Pandora, Beaverdam, Gilboa and Rockport. This includes Interstate 75 between mile markers 133 and 141. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4086 8409 4111 8389 4109 8388 4072 8388 TIME...MOT...LOC 1851Z 120DEG 6KT 4085 8389 HAIL...0.25 WIND...40MPH FISHER
Special weather statement, Aug 14, 3:15 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
315 PM EDT Fri Aug 14 2020
OHZ001-004-142000-
Defiance-Williams-
315 PM EDT Fri Aug 14 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DEFIANCE AND
SOUTHWESTERN WILLIAMS COUNTIES...
At 314 PM EDT, a strong thunderstorm was located over Bryan, moving
northwest at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm. Ponding of water in low areas is also possible with this
storm due to the slow movement.
Locations impacted include...
Bryan, Montpelier, Edgerton, Stryker, Holiday City, West Jefferson,
Pulaski, Ney, Blakeslee, Bridgewater Center, Williams Center, Melbern
and Hallock.
This includes Interstate 80 in Ohio between mile markers 6 and 12.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4134 8453 4148 8481 4149 8480 4168 8465
4146 8437
TIME...MOT...LOC 1914Z 131DEG 10KT 4144 8456
HAIL...0.50IN
WIND...40MPH
FISHERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:53 PM EDT | Special Weather Statement | IWX | Putnam | 37 min |
| Aug 14, 3:15 PM EDT | Special Weather Statement | IWX | Williams | 45 min |
| Aug 14, 3:40 PM EDT | Special Weather Statement | IWX | Putnam | 35 min |
| Aug 14, 4:13 PM EDT | Special Weather Statement | IWX | Allen | 32 min |
| Aug 14, 4:30 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 30 min |
| Aug 14, 4:54 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Henry | 21 min |
| Aug 14, 5:16 PM EDT | Special Weather Statement | IWX | Fulton | 44 min |
| Aug 14, 5:23 PM EDT | Areal Flood Advisory | IWX | Fulton | 3 hr |
| Aug 14, 7:11 PM EDT | Flash Flood Warning | IWX | Fulton | 6 hr |
| Aug 14, 7:23 PM EDT | Areal Flood Advisory | IWX | Allen, Defiance, Henry, Putnam | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.